Colorado, 2011

Hail and Damaging Winds in Colorado, July 6, 2011

July 6, 2011 · NWS PUB · 5 events in 3 counties and zones

Severe storms causes some damage to structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms causes some damage to structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 6, 2:26 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 6, 2:26 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
326 PM MDT WED JUL 6 2011

.SHORT TERM...
(TODAY AND TONIGHT)

...CHANCE OF STRONG STORMS THROUGH THIS EVENING...

STORMS HAVE KICKED OFF EARLY THIS AFTERNOON OVR THE ERN SLOPES
OF THE SANGRES AND THE CONTDVD. WITH DEWPOINTS HOLDING IN THE
UPPER 50S ACROSS SE CO...WILL CONTINUE TO SEE A FEW STRONG TO
SVR STORMS LATE THIS AFTERNOON AND INTO THE EVE...PARTICULARLY
OVR THE I-25 CORRIDOR. MAIN THREAT TO WATCH FOR WILL BE HAIL TO
ONE INCH OR MORE...AND LOCALLY HEAVY RAINFALL. STEERING CURRENTS
ARE NOT VERY STRONG...SO WILL HAVE TO CAREFULLY WATCH THE BURN
SCAR AREAS IN PARTICULAR AS STORMS FIRE OFF THE MTNS AND FORM
COMPLEXES AS THEY MOVE TO THE E.

TEMPS HAVE BEEN SLOW TO RISE WITH HIGH DEWS AND CLOUD COVER EARLIER
THIS MORNING. WILL PROBABLY FALL A BIT SHORT OF FORECAST HIGHS TODAY
OVR THE PLAINS...A GOOD REMINDER THAT DURING AN ACTIVE MONSOON...IT
IS A GOOD BET TO KEEP TEMPS ON THE LOW SIDE OF MOS GUIDANCE. WITH
THAT IN MIND HAVE KEPT TEMPS IN THE 80S OVR THE PLAINS TOMORROW...AS
ANOTHER ROUND OF MONSOON INDUCED STORMS HIT THE AREA. HIGHEST POPS
WILL BE OVR THE ERN MTNS ONCE AGAIN. SVR PARAMETERS DO NOT LOOK
VERY HIGH TOMORROW...BUT CAN NOT RULE OUT A STRONG STORM OR TWO.
MAIN CONCERN WILL ONCE AGAIN BE HEAVY LOCAL RAINFALL...FOR BURN
AREAS OR AREAS THAT GET GOOD QPF TODAY. ROSE

.LONG TERM...
(THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

MODELS DIFFER ON MCS POSITION THURSDAY EVENING...WITH GFS SHOWING
HEAVIEST PRECIP NEAR I-70 WHILE NAM IS FARTHER SOUTH NEAR THE NM
BORDER. WILL THUS KEEP A BROADBRUSH OF SCATTERED POPS GOING
AREAWIDE THURSDAY EVENING...WITH SOME ISOLATED TSRA LINGERING AFTER
MIDNIGHT AS NEARLY SATURATED AIRMASS REMAINS IN PLACE. ON
FRIDAY...WESTERLY FLOW ALOFT INCREASES SLIGHTLY AS UPPER HIGH
WANDERS EASTWARD JUST SOUTH OF COLORADO. WITH WEAK MID LEVEL
DRYING FORECAST OVER THE MOUNTAINS AND I-25 CORRIDOR...SUSPECT
STORM COVERAGE WILL BE MORE ISOLATED FRIDAY AFTERNOON AND
EVENING...THOUGH TOUGH TO RULE OUT CONVECTION COMPLETELY AS
MOISTURE IS NEVER COMPLETELY PUSHED OUT OF THE AREA. SHOULD SEE
MAX TEMPS RISE A FEW DEGF MOST AREAS FRI AFTERNOON...WITH SOME MID
90S RETURNING TO THE PLAINS NEAR THE KANSAS BORDER. SIMILAR SET-UP
FOR SAT...WITH HOT TEMPS AND ISOLATED TSRA AREAWIDE. LATE SAT
NIGHT/SUN...MID LEVEL SOUTHERLY FLOW LOOKS TO BRING BACK SLIGHTLY
DEEPER MOISTURE TO THE AREA...WITH WEAK COLD FRONT SOMEWHERE OVER
THE EASTERN PLAINS ALSO AIDING IN CONVECTIVE DEVELOPMENT AS WELL.
NUDGED POPS UP SLIGHTLY AND COOLED MAX TEMPS A DEGF OR TWO SUN TO
ACCOUNT FOR DEEPER MOISTURE. FAIRLY CLASSIC MONSOON UPPER PATTERN
PROGGED MON THROUGH WED...WITH UPPER RIDGE GRADUALLY MOVING
EASTWARD INTO THE OHIO VALLEY WHILE TROUGH SLOWLY DEEPENS OVER THE
PACIFIC NORTHWEST. MID-LEVEL MOIST PLUME REMAINS IN PLACE UNTIL AT
LEAST WED...SO USUAL DIURNAL TSRA CHANCES AND SEASONABLY WARM
TEMPS LOOK LIKELY TO PERSIST. --PETERSEN

&&

.AVIATION...MAIN CONCERN WILL BE TSRA THIS AFTERNOON...ESPECIALLY
FOR THE KCOS AND KPUB SITES. AS OF 20Z...STORMS ALREADY DEVELOPING
ALONG THE SRN FRONT RANGE...AND WILL SEE THESE STORMS MOVE INTO
THE I-25 CORRIDOR OVR THE NEXT COUPLE OF HOURS. MAIN THREAT WILL
BE FOR A BRIEF PERIOD OF HVY RAINFALL AND REDUCED VIS...ALONG WITH
THE POTENTIAL FOR SOME SMALL HAIL. WINDS SHOULD SHIFT TO THE W AND
NW AS STORMS GET CLOSER TO THE TAF SITES. WILL ALSO SEE ISOLD TO
SCT TS OVR THE CONTDVD AND SAN LUIS VALLEY...THOUGH INTENSITY
SHOULD BE LESS THERE. CAN NOT RULE OUT A PERIOD OF MVFR TO
POSSIBLY IFR CIGS EARLY THU MORN FOR KCOS AND KPUB...PARTICULARLY
IF THEY CAN PICK UP SOME APPRECIABLE RAIN THROUGH THIS EARLY EVE.
ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/10
Hazardous weather outlook, Jul 6, 11:24 AM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1224 PM MDT WED JUL 6 2011

COZ058>089-093>099-071830-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1224 PM MDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOIST UPSLOPE FLOW...IN COMBINATION WITH MONSOONAL MOISTURE
ALOFT...WILL PROVIDE THE FUEL FOR SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL
BE MOST NUMEROUS ACROSS THE MOUNTAINS...AND ACROSS THE PLAINS
NORTH OF THE ARKANSAS RIVER. THE MAIN THREAT WITH THUNDERSTORMS
WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING. THERE WILL BE THE
CHANCE FOR A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS THE LOWER
EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS AND PLAINS THIS
AFTERNOON AND EVENING. HAIL UP TO THE SIZE OF HALF DOLLARS...AND
DAMAGING WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE WITH THE
STRONGER STORMS. THE AREA WITH THE GREATEST RISK FOR SEVERE
WEATHER WILL BE ALONG AND NORTH OF THE ARKANSAS RIVER...AND EAST
OF INTERSTATE 25.

EVEN THOUGH THE GROUND IS STILL VERY DRY IN MOST AREAS...HEAVY RAIN
MAY RESULT IN RAPID RUN OFF ACROSS THE URBAN AREAS...WITH LOCALIZED
FLASH FLOODING POSSIBLE...ESPECIALLY ACROSS COLORADO SPRINGS WHERE
SOME AREAS HAVE ALREADY BEEN IMPACTED BY PERIODIC RAINFALL OVER THE
PAST COUPLE DAYS.  LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE IN
AND NEAR THE WILD FIRE BURN SCARS WHERE SOILS WILL BE PRONE TO RAPID
RUN OFF AND MUD AND ASH FLOWS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THURSDAY
THROUGH NEXT TUESDAY ACROSS SOUTH CENTRAL AND SOUTHEASTERN
COLORADO. THUNDERSTORMS WILL BE MOST NUMEROUS IN AND NEAR THE
MOUNTAINS. THE PRIMARY THREATS FROM THUNDERSTORMS WILL BE LOCALLY
HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING...WIND GUSTS UP TO 50
MPH AT TIMES AND HAIL...GENERALLY UNDER 3/4 INCH IN DIAMETER.

HOWEVER...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE EASTERN MOUNTAINS...THE I-25 CORRIDOR AND PORTIONS OF
THE SOUTHEASTERN COLORADO PLAINS ON THURSDAY AND FRIDAY. THE MOST
INTENSE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
QUARTERS AS WELL AS WIND GUSTS AROUND 60 MPH. IN ADDITION...LOCALLY
HEAVY RAINFALL COULD CAUSE LOCALIZED FLASH FLOODING...ESPECIALLY
ACROSS BURN SCAR AREAS WHERE SOILS WILL BE PRONE TO RAPID RUN OFF
AS WELL AS MUD AND ASH FLOWS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST MOUNTAINS
AND PLAINS.

44/10

In the hours before

Special weather statement, Jul 6, 11:15 AM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT WED JUL 6 2011

COZ074-088-061845-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
1215 PM MDT WED JUL 6 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 1213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF TRINIDAD...WHICH WAS MOVING
TOWARD THE EAST AT 5 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL LAS
ANIMAS COUNTY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 6, 11:57 AM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1257 PM MDT WED JUL 6 2011

COZ074-087-088-061930-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500
FT-WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
1257 PM MDT WED JUL 6 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GULNARE...OR 19 MILES NORTHWEST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  AGUILAR.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 6, 2:18 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
318 PM MDT WED JUL 6 2011

COZ081-082-085-062145-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-
318 PM MDT WED JUL 6 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN TELLER COUNTY IN CENTRAL COLORADO...
  EXTREME NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIVIDE...OR 22 MILES WEST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOODLAND PARK.
  GREEN MOUNTAIN FALLS.
  CRYSTOLA.
  CHIPITA PARK.
  CASCADE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 104 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Teller

When
July 6, 2:29 PM MST to 2:34 PM MST
Where
Teller County, 2.69 mi W of Divide
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.940, -105.210

Thunderstorm Wind, Prowers

When
July 6, 7:49 PM MST
Where
Prowers County, 0.54 mi W of Lamar Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.690

Thunderstorm Wind, Bent

When
July 6, 8:08 PM MST to 8:11 PM MST
Where
Bent County, 7.38 mi ESE of Mc Clave
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.080, -102.730

A roof was partially ripped off a barn.

Thunderstorm Wind, Prowers

When
July 6, 8:20 PM MST to 8:23 PM MST
Where
Prowers County, 3 mi NE of Lamar
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
38.110, -102.580

A small barn was damaged.

Thunderstorm Wind, Prowers

When
July 6, 8:30 PM MST to 8:33 PM MST
Where
Prowers County, 9.88 mi NE of Lamar
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.180, -102.490

An unanchored mobile home flipped at CR13 between Highway 50 and Highway 96.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333884, 333885, 333886, 333887, 333889.